Urgent plea to drug users: please don’t do it alone

Seven Vancouver Island deaths in seven days and a fresh batch of social services cheques have health providers on high alert for the weekend

Island Health is warning all drug consumers to not use without having help close at hand after seven overdose deaths on the Island in past week

The body count has been edging forward so relentlessly some observers may becoming numb to the toll.

Not Island Health.

In the wake of seven overdose deaths on Vancouver Island in a week and four in less than 72 hours, the health authority has this afternoon issued an urgent message to drug consumers: Avoid using alone.

With social service cheques arriving in time for a weekend wave of getting high, health officials are on high alert.

Inject, inhale, snort, smoke, or swallow: it doesn’t matter how you are ingesting your drugs. If you are consuming, do it with someone willing and able to get help if something goes wrong.

“The drugs on the street are more potent and dangerous than they have ever been before,” Chief Medical Officer Dr. Richard Stanwick said.

According to Stanwick, it’s not just the hardcore addict that needs to take care.

“While vulnerable, street-entrenched individuals are still very high risk for overdoses, we are finding that recent overdose deaths involve individuals who are in housing, whether that be a private residence or publicly-funded housing facilities, including shelters,” Stanwick said.

“These individuals need to know they are at significant risk of overdose, especially if they use alone.”

The total deaths reported by the B.C. Coroners Service had reached 622 by the end of October, up markedly from the 397 deaths in the same 10 months of 2015.

Island Health offers the following strategies can reduce the risk:

• Avoid using alone; fix with a friend

• Try a small amount of new drugs first

• Stagger use with friends so someone can respond if needed

• Avoid using more than one drug at a time (stacking drugs increases risk of overdoses and contributes to more severe overdoses)

• Carry and use naloxone and have an overdose response plan

• Be close to help

If someone overdoses:

• Call 9-1-1 immediately

• Provide rescue breathing (mouth-to-mouth)

• Administer naloxone

 

Just Posted

Fulfilling a lifelong dream of flight

97-year old will fly a plane for the first time

Get ready for the 39th annual Goodlife Fitness Victoria Marathon

Up to 9,000 particpants are anticipated for this year’s three-day race weekend

Impaired driver crashes into Victoria police vehicle, injures officer

Cook Street collision occured in the early morning hours of Tuesday

Plaque that replaced Macdonald statue at Victoria city hall vandalized

Less than 24 hours after plaque was installed, an ‘X’ had been scratched through the centre

UPDATE: Motorcyclist involved in Cook Street crash dies

A serious crash sent two to hospital on Monday night

Average Canadian family spends 43% of income on taxes: study

Fraser Institute’s consumer report shows taxes accounting for larger chunk of income each year

RCMP to search for body after man drowns in B.C.’s Buntzen Lake

Officers and fire crews responded but the man from the Lower Mainland is believed to have drowned.

Police chiefs call for stricter controls on pill presses to fight opioids

Canada’s police chiefs are urging Ottawa to beef up its fight against the opioid scourge by closely vetting people who import pill presses

Victoria police say explicit calls continue to target women

Over 50 reports of unwanted, sexually explicit calls have come in

‘It’s like a party in your mouth’

B.C. creator’s Milkshake Burger makes its debut at the PNE

Vehicle catches fire near Vancouver Island provincial park

Fire shut down Highway 4 in both directions

Get involved in the Great Canadian Bumble Bee Count

Environmental organization develops app to help with the nationwide count

Most Read